Keeping Children Safe

 

Camphorated phenol is an antiseptic liquid containing camphor and phenol. These two ingredients, used in combination, are often used to treat pain and itching associated with conditions such as minor burns, cold sores, insect bites, itching skin and mild sunburn. Camphorated phenol is a liquid that must only be applied directly to the skin. Ingesting camphorated phenol can cause toxicity, especially in children.

In March 2013, we described a case in which a number of 9- and 10-year old children were taken to hospitals after they had ingested what they thought were breath mints but were actually nicotine replacement lozenges. The “mints” had been brought to school by a classmate. Unfortunately, we have learned of a similar incident, this time involving melatonin strips.

In February, the Chicago Sun Times reported that 16 elementary school children had been taken to local hospitals with a sudden illness. The children were 9- and 10-year olds who began vomiting after eating “mints” given to them by another classmate. It was later found that these “mints” were actually nicotine-replacement lozenges, called NiQuitin Minis (Figure 1 on page 3). (NiQuitin is a product from the United Kingdom that is sold online; however, the Nicorette brand made in the US has a similar product.) The classmate found the lozenges at home and brought them to school to share.

The Food and Drug Administration (FDA) is  alerting patients, caregivers, and healthcare professionals of the importance of appropriate storage, use, application, and disposal of fentanyl patches (including Duragesic and generic products) to prevent potential life-threatening harm from accidental exposure to the active ingredient, fentanyl.

Infants who are breastfed or partially breastfed should receive a daily supplement of vitamin D starting in the first few days of life. Breast milk has only 25 units of vitamin D per liter (that’s roughly a quart or about 32 ounces). The American Academy of Pediatrics recommends a daily dose of 400 units of vitamin D for infants. Infants who drink less than a liter of formula also may need a lower dose of a vitamin D supplement. Although formula is fortified with vitamin D, enough may not be consumed each day to get the total recommended dose of 400 units.

The Immunization Action Coalition (IAC) is a national leader in vaccine education for both healthcare professionals and the public. Recently, IAC announced a new and improved website to help the public get the information they need about vaccines and vaccine-preventable diseases. Visit www.vaccineinformation.org for reliable information on vaccines and their importance.

Sixth grade marks the start of middle school for many American 11-year-olds. Research also indicates that it is the age that children begin to self-medicate. With that in mind, Scholastic and the American Association of Poison Control Centers (AAPCC) have launched OTC Literacy, an educational campaign to raise awareness about over-the-counter medicine safety. The program is tailored to 6th graders and emphasizes that while OTC medicines are safe when used properly, it is critical to consult a parent or guardian before taking any medication.

Few caregivers are more devoted than parents when caring for a child. Yet, even the most cautious and educated parents will make mistakes when giving medicine to children or fail to protect children from accidental poisonings. Dangerous mistakes with medicines are three times more likely with children than adults,1 and more than half of all accidental poisonings—mostly with medicines—occur in children less than 5 years old.2 The list that follows, although not inclusive, covers ten important safety tips for parents.

Families take medications and vitamins to feel well and to stay well. But did you know that more than 60,000 young children end up in emergency rooms every year because they get into medicines when their parent or caregiver isn’t looking?

Recently we wrote about the tragic death of a 2-year-old child due to an accidental overdose of fentanyl after putting a used patch in his mouth. This was not the first time we wrote about a young child unintentionally gaining access to a powerful medicine. For this reason, we have often emphasized the importance of keeping all medicines up and away and out of reach of young children. But what about older children and teenagers?

Page 2 of 5

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work